Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Miami, FL

July 15, 2020Collier County, Miami-Dade County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 15, 2020, 5:08 PM EDT for Collier County, Miami-Dade County, Monroe County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 5:08 PM EDT (21:08 UTC)
Expired
Jul 15, 2020, 5:45 PM EDT
In force
37 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Collier County, FL, Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 54 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS52 KMFL 152108
SVRMFL
FLC021-086-087-152145-
/O.NEW.KMFL.SV.W.0075.200715T2108Z-200715T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
508 PM EDT Wed Jul 15 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southeastern Collier County in southwestern Florida...
  Northern Mainland Monroe County in southwestern Florida...
  Central Miami-Dade County in southeastern Florida...

* Until 545 PM EDT.

* At 508 PM EDT, a severe thunderstorm was located over Dade-Collier
  Training Airport, or 27 miles east of Chokoloskee, moving southwest
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shark Valley Obs Tower, Loop Road Ee Center, Dade-Collier Training
  Airport and Fortymile Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2590 8097 2588 8078 2564 8076 2567 8106
TIME...MOT...LOC 2108Z 062DEG 16KT 2582 8090 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Frye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:11 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 15, 4:11 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Miami FL
411 PM EDT Wed Jul 15 2020

.Short Term...

Rest of Today and Thursday...

High pressure across the region with easterly flow returning across
the area. Scattered to widespread showers and thunderstorms today as
both sea breezes work towards the interior. This afternoon and
evening convection will focus over the interior and southwest
Florida. Steep low-level lapse rates as well as increased
instability aloft with cooling 500mb temps and DCAPE values around
1000J/kg will allow the potential for strong to severe storms today.
Therefore, the Storm Prediction Center has placed interior and
southwest Florida under a marginal risk for severe storms. The main
impacts today will be the potential for strong wet microburst, hail,
heavy rainfall and frequent lightning.

As we move into tomorrow, stronger easterly flow with a more typical
pattern across South Florida with diurnally driven sea breeze
convection. However, tropical moisture remains across the area to
allow coverage to be scattered to widespread. Rainfall chances over
the east coast late morning early afternoon before transitioning
over towards the interior and southwest coast in afternoon and
evening. Impacts will remain the same with strong gusty winds, heavy
rainfall and frequent lightning.

Temperatures along the east coast should come down a couple of
degrees with the easterly flow to bring some relief as the seabreeze
will be able to move through sooner than the previous period we have
been in. With that said temperatures will still be in the low 90s
along the east coast and into the mid 90s over the interior. Triple
digit indices across the area once again tomorrow.

.Long Term...

Thursday Night through Sunday...

Elongated ridging will extend from the Southeast States into the
western Atlantic with the mid latitude storm track largely confined
to the northern CONUS. A mid level perturbation along the southern
ridge periphery will ride deep easterly flow while tracking from the
Bahamas towards the eastern Gulf of Mexico through the period.
Surface ridging will remain displaced to our northeast, as pressures
lower across southern Florida owing to the weak surface reflection
associated with the mid level wave. Model time height fields suggest
deep moisture into the weekend, as model projected precipitable
water values climb over 2 inches. As such, expect wet and unsettled
conditions through the weekend with periods of heavy rainfall
likely. While mesoscale details should better define the locations
most likely to see hydrological issues, the environment should be
more than supportive of a localized flooding concern given the
available forcing for ascent and an environment supportive of
efficient warm rain processes. A few stronger storms are possible as
well given modest mid level lapse rates and relatively cool 500 hPa
temperatures around minus 7 to minus 8 Celsius. Somewhat lower
confidence in temperatures given timing uncertainties with the
greatest rain and cloud cover, but near normal temperatures appear
to be the most likely outcome given model analyses from our Model
Certainty forecast tool. Highs should generally range from the
upper 80s along the Atlantic coast to the lower-mid 90s over the
western interior with lows in the upper 70s to lower 80s.

Monday through Wednesday...

Deep layer easterly flow should continue with a moist tropospheric
profile. Periodic weak impulses will bring enhanced shower and
thunderstorm coverage at times, despite surface ridging nosing a bit
farther into the area from the western Atlantic. This will continue
the potential concern for heavy rain and/or flooding at times. In
coordination with neighbors lowered PoPs slightly from the consensus
blend owing to timing uncertainties. Near to above normal
temperatures should prevail for much of the period.

&&

.Marine...

Easterly wind flow across the region with scattered
showers and storms over the local South Florida waters. Scattered
showers and thunderstorms each day. A tropical wave approaches the
region the end of the week into the weekend with increased rain
chances and increased easterly flow.

&&

.Aviation...

Showers and thunderstorms beginning to develop across the region
and the east coast sea breeze has developed and begun to move
inland. VCTS for all sites this afternoon, with TEMPOs for some
sites for MVFR/IFR cigs and vis. Convection moves towards interior
and southwest this evening before dissipating after sunset. Light
winds overnight with easterly flow tomorrow.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  77  91  77  90 /  10  40  20  70
Fort Lauderdale  79  90  79  88 /  10  40  40  70
Miami            78  91  78  90 /  10  40  40  70
Naples           75  94  75  92 /  30  70  30  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Short Term and Aviation/Marine...33/Kelly
Long Term...34/SPM
Hazardous weather outlook, Jul 15, 9:47 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
947 AM EDT Wed Jul 15 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
947 AM EDT Wed Jul 15 2020

...Scattered Thunderstorms This Afternoon/Evening...
...Hot and Humid Conditions Continue Across South Florida ...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms will develop along the east
and west coast sea breezes today. The greatest chances of thunderstorms
will be across the interior and western sections especially during
the afternoon and evening hours. The strongest storms could contain
gusty winds, small hail, frequent lightning, and heavy downpours.

Wind: The strongest thunderstorms this afternoon and evening could
contain wind gusts in excess of 50 mph.

Hail: Small hail is possible in strongest thunderstorms this
afternoon and evening.

Waterspouts: Waterspouts are possible with any showers or storms over
local South Florida waters.

Temperatures: Heat indices will reach 105 to 108 degrees over most
of South Florida this afternoon, with a few spots as high as 109
across the interior.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The chances of showers and thunderstorms will be increasing for the
end of the week and into the upcoming weekend as deep tropical
moisture starts to move across the region. The strongest
thunderstorms could contain frequent lightning, gusty winds, and
heavy downpours. With the increase in moisture for the end of the
week, the potential for flooding will increase across the urban and
poor drainage areas during this time frame.

The risk of rip currents across the Atlantic coast beaches could be
increasing for the upcoming weekend due to an increase in easterly
flow.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 15, 3:45 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Miami FL
345 PM EDT Wed Jul 15 2020

FLZ063-066-067-152030-
Hendry FL-Inland Palm Beach County FL-Glades FL-
345 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY AND WESTERN
PALM BEACH COUNTIES UNTIL 430 PM EDT...

* At 345 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Belle Glade, moving west at 20
  mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Belle Glade, Clewiston, Pahokee, South Bay, Lake Harbor, Okeelanta,
  Holey Land Wildlife Refuge, Belle Glade Camp, Fremd Village-Padgett
  Island and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2643 8045 2641 8094 2680 8095 2681 8083
      2679 8082 2681 8080 2683 8043
TIME...MOT...LOC 1945Z 083DEG 17KT 2673 8063

Frye
Special weather statement, Jul 15, 4:09 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Miami FL
409 PM EDT Wed Jul 15 2020

FLZ066-070-152100-
Hendry FL-Inland Collier County FL-
409 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLIER AND SOUTHWESTERN
HENDRY COUNTIES UNTIL 500 PM EDT...

* At 409 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles south of Hendry
  Correctional, or 15 miles southeast of Ave Maria, moving west at 10
  mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Ave Maria, Golden Gate Estates, Immokalee, Orangetree, Hendry
  Correctional, Big Corkscrew Island, Big Cypress National Preserve,
  Corkscrew Swamp Sanctuary, Sunniland, Bunker Hill, Intersection
  I-75 And Everglades Blvd, Miles City and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2632 8166 2642 8166 2642 8156 2654 8156
      2652 8127 2626 8104 2606 8105 2607 8149
      2632 8170
TIME...MOT...LOC 2009Z 093DEG 10KT 2620 8124

Frye
Special weather statement, Jul 15, 4:22 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Miami FL
422 PM EDT Wed Jul 15 2020

FLZ073-152100-
Inland Miami-Dade County FL-
422 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 500 PM EDT...

* At 422 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Intersection Krome And U.S. 27,
  or 10 miles southwest of Miramar, moving south at 10 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Miccosukee Resort, Tamiami and Intersection Krome And U.S. 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2595 8055 2595 8039 2573 8040 2574 8066
TIME...MOT...LOC 2022Z 013DEG 8KT 2587 8048

Frye
Local storm report, Jul 15, 4:37 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
437 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     3 S WESTON              26.07N 80.40W
07/15/2020  M66 MPH          BROWARD            FL   MESONET

            EARTH NETWORKS SENSOR. SITE ID WSTNN.
            CYPRESS BAY HIGH SCHOOL.

&&
Special weather statement, Jul 15, 4:53 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Miami FL
453 PM EDT Wed Jul 15 2020

FLZ073-074-173-152145-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
453 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
545 PM EDT...

* At 453 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Doral, or near Hialeah, moving
  south at 10 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Coral Gables, South Miami, Kendall, Doral, Miami
  Lakes, Hialeah Gardens, Pinecrest, Miami Springs, Sweetwater, West
  Miami, Medley, Westchester, Glenvar Heights, Fountainbleau,
  Richmond Heights, Country Walk, Kendale Lakes and Palmetto Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2594 8048 2594 8030 2562 8028 2563 8054
TIME...MOT...LOC 2053Z 007DEG 8KT 2581 8038

Frye
Special weather statement, Jul 15, 4:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
459 PM EDT Wed Jul 15 2020

FLZ070-071-073-075-152145-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Inland Miami-Dade County FL-
459 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER...NORTHERN
MAINLAND MONROE AND NORTHERN MIAMI-DADE COUNTIES UNTIL 545 PM EDT...

* At 459 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Dade-Collier Training Airport,
  or 28 miles east of Chokoloskee, moving south at 10 mph.

* Small hail, funnel clouds, and wind gusts up to 50 mph possible
  with this storm.

* Locations impacted include...
  Shark Valley Obs Tower, Loop Road Ee Center, Dade-Collier Training
  Airport, Fortymile Bend and Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2565 8113 2603 8103 2598 8072 2561 8069
TIME...MOT...LOC 2059Z 007DEG 8KT 2584 8087

Frye

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:03 PM EDTSpecial Weather StatementMFLMiami-Dade42 min
Jul 15, 1:29 PM EDTSpecial Weather StatementMFLCollier46 min
Jul 15, 1:33 PM EDTSpecial Weather StatementMFLGlades42 min
Jul 15, 1:52 PM EDTAreal Flood AdvisoryMFLCollier113 min
Jul 15, 1:54 PM EDTSpecial Weather StatementMFLMiami-Dade51 min
Jul 15, 1:57 PM EDTSevere Thunderstorm WarningMFLGlades48 min
Jul 15, 2:00 PM EDTSpecial Marine WarningMFL45 min
Jul 15, 2:09 PM EDTAreal Flood AdvisoryMFLGlades2 hr
Jul 15, 2:33 PM EDTSpecial Weather StatementMFLPalm Beach42 min
Jul 15, 2:55 PM EDTSpecial Marine WarningMFL65 min
Jul 15, 3:37 PM EDTSpecial Weather StatementMFLBroward53 min
Jul 15, 3:45 PM EDTSpecial Weather StatementMFLPalm Beach45 min
Jul 15, 3:47 PM EDTSevere Thunderstorm WarningMFLBroward28 min
Jul 15, 3:58 PM EDTSpecial Marine WarningMFL32 min
Jul 15, 4:09 PM EDTSpecial Weather StatementMFLCollier51 min
Jul 15, 4:22 PM EDTSpecial Weather StatementMFLMiami-Dade38 min
Jul 15, 4:53 PM EDTSpecial Weather StatementMFLMiami-Dade52 min
Jul 15, 4:59 PM EDTSpecial Weather StatementMFLMonroe46 min
Jul 15, 5:45 PM EDTSpecial Weather StatementMFLMiami-Dade, Monroe60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.